Monday, July 20, 2009

Shameless Commerce

The Medication Guide for Fragile X is now available as a download; faster and cheaper than the CD; exact same info from start to finish! This isn't an automated download service (we're definitely not that fancy!) so you'll get email instructions from me after ordering which will tell you how to download. It's not a huge file, but at over 15 MB, you'll definitely want broadband for this one. Ideal for all the folks in far-flung corners of the fragile X universe. I'll gladly refund your money if you're unable to accomplish the download, so don't be afraid of the technical stuff!

Wednesday, July 8, 2009

More Q & A with Dr. Mike

Q: Our son is eight years old and has the full mutation Fragile-X gene, as well as autism (he is a mosaic). He is (essentially) non-verbal, with only one or two word sentences that are mostly not understandable and just express a need (food, water, etc.). Since his diagnosis in 2004 we have tried many different medications to address his main issues of anxiety, aggressive behavior (hitting people & things), impulse-control, perseveration, attention-deficit, & hyperactivity. We suspect his frustration from his lack of verbal abilities is causing a lot of his aggressiveness. He has been on Adderall for the ADHD symptoms and Zoloft for the anxiety for a few years. Then we read your medication book more carefully, and found out about your blog, and read your opinion about the stimulants' side effect of increased aggressiveness. At that time, about four months ago, we started reducing the Adderall and began the guanfacine (continued the Zoloft). He has now been off of the Adderall completely for about two months, and takes the guanfacine three times daily, which we gradually ramped up over time. About a month ago he started having some extreme meltdowns about twice per week that were uncontrollable, destructive, and lasting about 45 minutes each. We don't know what caused them, although we suspect one was due to getting scared from a cartoon. We literally had to hold him down to prevent him from hurting himself, others, or property. These episodes were frightening, especially since he's quickly getting bigger (after stopping the Adderall). That's when we started the Abilify to try to stabilize his moods. We started on 1mg at bedtime, but after a week we realized he was so tired all of the time, we backed off to .5mg. He was still very tired, so we also halved his guanfacine at bedtime, thinking the cumulative side effects of the Abilify and guanfacine were causing the sleepiness... Still sleepy. One problem is that when he's sleepy, that's a time when he starts hitting his four-year-old sister relentlessly. He is physically strong, quick, and agile, so we need to get a handle on this quick.

Here is my question: Your book says Stimulants and Abilify work well together, but what about guanfacine, Abilify, & Zoloft together? Could the side effect of drowsiness with the Abilify and Guanfacine be cumulative?

A: This sounds like a fairly common progression of events as hyperactivity gives way to aggression as a young boy with fragile X gets older. Stimulants can certainly aggravate this, and it's probably a good thing that the Adderall is gone. Abilify (aripiprazole) can duplicate some of the effects of stimulants and sympatholytic agents like guanfacine (Tenex), and it's no secret that I think Abilify is a great treatment for fragile X, though it's a powerful drug which probably shouldn't be anyone's first-line treatment. In this case, you are using it appropriately to treat severe agitation, and it should be helpful, though most likely at a higher dose (2-5 mg/d would be typical for an 8 year old boy.)

By itself, Abilify isn't especially sedating. However, drugs like guanfacine and clonidine block the body's ability to compensate (via the autonomic nervous system) for sedation caused by other drugs, thus intensifying the sedation. This effect can be more than additive---it can be synergistic in some cases. The good news is that you could probably lower the guanfacine as you increase the Abilify, and this would decrease the overall sedation; hopefully, the Abilify will take over the useful functions of the guanfacine (as well as provide a little stimulant-like boost in attention). You may want to reconsider the timing, too. You mention that you cut the guanfacine dose at bed time, but you need to remember that Abilify is ultra-long-acting (half life is 75 hours!) so it's in there all the time, regardless of when the pill is swallowed. Guanfacine is much shorter acting (half life around 12 hours) and causes most of its sedation in the first couple of hours after a dose. So, usually you'd keep a higher dose at bedtime (since you want him to sleep well) and reduce the daytime doses to minimize sedation. I should say that I am continually amazed at how sensitive people with fragile X are to drug withdrawal effects, and guanfacine causes significant withdrawal effects; I always recommend cutting doses very slowly, so think of this as a long-term proposition.

You didn't note the dose of Zoloft, but as I've mentioned many times, all the evidence is that higher doses of SSRIs are required for the best effect in treating fragile X and developmental disorders. This has been reinforced by a couple of high-profile failed trials of SSRIs in autism (most recently citalopram and fluoxetine) where the doses were, IMHO, way too low and the trial drug was no better than placebo. It's quite true that some kids simply can't tolerate high enough doses of SSRIs to get this benefit, but in your case, the guanfacine and Abilify should both offset the activation which is the main dose-limiting side effect. In other words, a higher dose of Zoloft will cause activation (basically, the opposite of sedation) which could be useful in this case, and the therapeutic effect of the SSRI will add to the overall efficacy of the regimen. Zoloft, guanfacine, and Abilify can all work quite well together; I've actually seen a number of kids who did very well on this exact combination. I generally think of meds like clonidine and guanfacine as being most useful earlier in life, when kids are most hyperactive; most will eventually decrease the use of these meds (and also stimulants) as they go through puberty and grow in size. Eventually, gravity takes over, and you simply can't be as hyperactive at full size. However, many people with fragile X benefit from the calming effects of clonidine or guanfacine as adults, and there's no problem continuing the treatment as long as it helps.